Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 123, NWS La Crosse, WI

July 30, 2001Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2001, 3:41 PM CDT for Clark County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 3:41 PM CDT (20:41 UTC)
Expired
Jul 30, 2001, 4:45 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:50 PM CDTHail 0.88Thorp, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-588 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 302042
SVRLSE

WIC019-302145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 445 PM CDT

* AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF THORP...OR ABOUT 23 MILES EAST
  OF CHIPPEWA FALLS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR THORP AT 350 PM CDT...
  NEAR OWEN AT 420 PM CDT...
  NEAR GREENWOOD AT 440 PM CDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

$$

RABERDING

LAT...LON 4504 9092 4483 9091 4472 9060 4496 9046

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT MON JUL 30 2001

MAIN FORECAST CONCERNS ARE THE HEAT AND HUMIDITY FOR THE NEXT COUPLE
DAYS...ONGOING PCPN...AND THE CHANCE FOR SOME RELIEF WIDESPREAD
RELIEF ON WEDNESDAY.

THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL SD...WITH A WARM
FRONT EXTENDING FROM THE LOW INTO NORTHCENTRAL WI...THEN TURNING
SOUTHEAST INTO SOUTHERN LAKE MICHIGAN. LATEST 88-D IMAGERY INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHERN WI...NORTH OR
ALONG THE WARM FRONT.

12Z MODEL INITIALIZATIONS LOOK GOOD WITH NOTHING GLARING. SOLUTIONS
ALSO REASONABLY CONSISTENT AND PRETTY CLOSE...EXCEPT...AGAIN...IN
THE QPF FIELDS. ALTHOUGH THE MODELS HAVE HAD SOME DIFFICULTLY
PICKING UP ALL THE CONVECTION OVER THE LAST COUPLE DAYS...FEEL THE
ETA HAS DONE THE BETTER JOB OVERALL...AND WILL USE IT FOR FORECAST
DETAILS.

IN THE IMMEDIATE TERM...SHOWERS/STORMS CONTINUE TO ADVANCE TO THE
SOUTH...MOVING INTO SOME FAVORABLY SURFACE BASED MOISTURE
CONVERGENCE AND A BAROLCLINIC ZONE. THE BEST SUPPORT FOR THESE
STORMS LOOKS TO BE OVER WESTERN WI CURRENTLY...BUT WILL SHIFT TO THW
WEST TONIGHT. WILL ADD MENTION TO PORTIONS OF THE AREA FOR THIS
EVENING AS A RESULT.

THE UPPER LEVEL RIDGE AXIS WILL BE CENTERED NORTH-SOUTH ACROSS WI BY
12Z TUE...MOVING EAST AND ACQUIRING A POSITIVE TILT BY WED
AFTERNOON. THE AXIS WILL THEN TILT FROM NORTHEAST MICH INTO THE
SOUTHERN PLAINS. THIS IS IN RESPONSE TO A SHORTWAVE THAT MOVED ONTO
THE PAC COAST THIS MORNING...AND WILL SPIN EAST NORTHEAST ACROSS THE
NORTHERN PLAINS LATE TUESDAY NIGHT. THE RIDGE WILL SERVE TO INHIBIT
CONVECTION ACROSS THE FORECAST AREA ON TUESDAY THROUGH TUESDAY
EVENING...BEFORE FINALLY GIVING AWAY TO THE COLD FRONT ON WEDNESDAY.

TONIGHT...LOW LEVEL JET AND MOISTURE TRANSPORT POINT TO MCS
DEVELOPMENT OVER ND. ETA QPF DOES PAINT SOME PCPN OVER IOWA...WHICH
LOOKS TO BE IN RESPONSE TO 850 THETA-E ADVECTION AND DEWPOINT
GRADIENT...ALONG WITH SOME SURFACE MOISTURE CONVERGENCE. MODELS DO
NOT ACCOUNT FOR THE ONGOING PCPN...KEEPING THE BETTER FORCING TO THE
WEST. AS MENTIONED ABOVE...BASED ON THE CURRENT PCPN AND AVAILABLE
FORCING...WILL ADD PCPN MENTION FOR THIS EVENING ACROSS PORTIONS OF
THE AREA...MOSTLY NORTH AND WEST. FOR THE MCS...CORFIDI VECTORS
WOULD MOVE IT MOSTLY NORTHEAST...ON THE EDGE OF THE CAP AND ALONG
AND NORTH OF THE SURFACE BOUNDARY (WHICH SHOULD RUN FROM A LOW OVER
WESTERN SD INTO NORTHERN MN TONIGHT). FOR TUESDAY...A VERY SIMILAR
DAY TO TODAY...BUT LIKELY A COUPLE DEGREES WARMER AND A BIT MORE
HUMID. TYPICAL SUMMER WEATHER...IF YOU LIVE IN THE AMAZON. THIS
COMBINATION OF HIGHS 90 OR GREATER AND DEWPOINTS 70 OR GREATER WILL
CREATE HEAT INDICES FROM 100 TO 105 DEGREES. THIS IS GETTING CLOSE
TO A HEAT ADVISORY...BUT A BIT BELOW CRITERIA...SO WILL NOT ISSUE
ONE BUT KEEP HEAT INDICES MENTIONED IN THE FORECAST.

TUESDAY NIGHT...THE ACTIVITY WILL STAY ALONG THE COLD FRONT...WITH
THE LOW LEVEL MOISTURE RETURN AND JET PUNCHING INTO THIS BOUNDARY.
AGAIN...THIS SHOULD KEEP MOST OF THE AREA DRY...WITH PCPN INCREASING
TOWARD WED MORNING...ESPECIALLY TO THE WEST. WEDNESDAY LOOKS LIKE A
PRETTY GOOD CHANCE FOR SOME WETTING...WITH THE FRONT SLIDING ACROSS
THE AREA DURING THE DAY. TEMPERATURES WILL PROBABLY BE TEMPERED A
BIT FOR WEDNESDAY...DEPENDING ON THE CLOUD COVER AHEAD OF THE
FRONT...AND THE TIME IS PASSES THROUGH. REGARDLESS...TEMPERATURES
WILL RETURN TO MORE SEASONABLE READINGS FOR THURSDAY...ALONG WITH
LESS HUMID CONDITIONS.

COORDINATED WITH DMX.

.LSE...NONE.

RIECK

In the hours before

Special weather statement, Jul 30, 12:05 PM CDT, 3 hours 36 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-310500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT MON JUL 30 2001

HAZARD - SCATTERED THUNDERSTORMS.

TIMING - EARLY THIS AFTERNOON AND AGAIN LATE TONIGHT.

LOCATION - EARLY THIS AFTERNOON CLARK/TAYLOR COUNTIES.
           TONIGHT MUCH OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

DISCUSSION - A COMPLEX OF THUNDERSTORMS OVER NORTHERN WISCONSIN IS
EXPECTED TO SLOWLY WEAKEN AS THEY TRACK SOUTHEAST THROUGH EARLY
AFTERNOON...AFFECTING MAINLY CLARK AND TAYLOR COUNTIES. MAIN THREAT
WILL BE HAIL AND GUSTY WINDS.

THE FLOW OF WARM...MOIST...AND UNSTABLE AIR INTO THE AREA WILL
CONTINUE TONIGHT. THUNDERSTORMS ARE EXPECTED ALONG A TROUGH IN
EASTERN SOUTH DAKOTA AND FAR WESTERN MINNESOTA THIS AFTERNOON...THEN
MOVE EAST TONIGHT AND REACH SOUTHEAST MINNESOTA AND NORTHEAST IOWA
LATER TONIGHT. THE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE EAST
INTO LESS WIND SHEAR. THIS...PLUS THE LATE NIGHT TIMING...IS EXPECTED
TO KEEP ANY STORMS THAT MOVE IN BELOW SEVERE LIMITS.

SPOTTER INFORMATION - SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS
TIME.

RABERDING

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.